Maryland, 2011

Flash Flood in Maryland, August 21, 2011

August 21, 2011 · NWS PHI · 1 event in 1 county or zone

A series of thunderstorms with heavy rain mainly during the mid to late afternoon of the 21st across the Eastern Shore caused flash flooding in Kent County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A series of thunderstorms with heavy rain mainly during the mid to late afternoon of the 21st across the Eastern Shore caused flash flooding in Kent County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 21, 3:03 PM EST, 27 minutes earlier.

Area forecast discussion, Aug 21, 3:03 PM EST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
403 PM EDT SUN AUG 21 2011

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE THROUGH OUR AREA TONIGHT, FOLLOWED BY
HIGH PRESSURE BUILDING INTO THE MID ATLANTIC REGION FOR MONDAY AND
TUESDAY. HIGH PRESSURE SLIDES EAST AND OFFSHORE DURING WEDNESDAY. A
COLD FRONT SLOWLY APPROACHES THE MID ATLANTIC ON THURSDAY AND THEN
PASSES SOUTH AND EAST OF OUR AREA BY THE START OF NEXT WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
AN 18Z SURFACE ANALYSIS PLACED A COLD FRONT FROM SOUTHEASTERN CANADA
DOWN THROUGH THE OHIO VALLEY. A TROUGH WAS ACROSS EASTERN
PENNSYLVANIA DOWN INTO VIRGINIA. AN UPPER AIR ANALYSIS PLACED A
LARGE TROUGH ACROSS EASTERN CANADA AND GREAT LAKES INTO THE OHIO
VALLEY. A STRONG 300 MB JET WAS FROM THE MIDWEST TO THE EASTERN
GREAT LAKES REGION.

SEVERE THUNDERSTORM WATCH 794 REMAINS IN EFFECT FOR OUR ENTIRE CWA
UNTIL 01Z.

A STRONG UPPER-LEVEL TROUGH WILL SETTLE ACROSS THE NORTHEAST AND MID
ATLANTIC REGIONS TONIGHT WITH FALLING HEIGHTS. THE COMBINATION OF
INCREASED SHEAR WITH AT LEAST MODEST INSTABILITY /MLCAPE 1500-2000
J/KG/ AND INCREASING LARGE SCALE ASCENT IS ALLOWING FOR CONVECTIVE
DEVELOPMENT. GIVEN THE FLOW NEARLY UNIDIRECTIONAL ABOVE THE SURFACE,
STORM MODE HAS BEEN TENDING TO BE IN LINE SEGMENTS WITH A LOCALLY
INCREASING DAMAGING STRAIGHT LINE WIND THREAT. HOWEVER SPECIAL
16-18Z SOUNDINGS INDICATE THE FLOW BACKING A BIT IN THE LOWEST
LEVELS WHICH WILL ENHANCE THE LOW-LEVEL SHEAR. THE PRESENCE OF A
LOW-LEVEL JET THROUGH THIS EVENING MAY ALSO ENHANCE THE DAMAGING
WIND THREAT ACROSS PARTS OF THE AREA. THE INITIAL CONVECTION LOOKS
TO SHIFT EASTWARD, HOWEVER A SECOND ROUND LOOKS TO ACCOMPANY
STRONGER HEIGHT FALLS AND THE ACTUAL COLD FRONT THIS EVENING. THE
MID LEVEL TEMPERATURES AROUND -10C WILL ALLOW FOR SOME HAIL WITH
SOME POSSIBLY SEVERE IN ASSOCIATION WITH MORE ROBUST UPDRAFTS
ESPECIALLY ANY WITH ROTATION ALOFT. THE MOIST LOW LEVELS WITH SOME
VEERING WITH HEIGHT IN THE LOWEST LEVELS ESPECIALLY IN THE PRESENCE
OF A LEE SIDE TROUGH AND OUTFLOW BOUNDARIES COULD ALLOW FOR LOCALLY
ENHANCED LOW-LEVEL STORM ROTATION AND DISCRETE STORMS. THE MAIN
THREAT IS DAMAGING STRAIGHT LINE SURFACE WINDS WITH ANY LINE
SEGMENTS, ALTHOUGH CANNOT RULE SOME LOCAL LOWER LEVEL ROTATION
GIVEN THE SHEAR IN PLACE. WE WILL CONTINUE THE ENHANCED WORDING OF
STRONG/DAMAGING WINDS IN THE FORECAST THROUGH ABOUT 01Z.

THE COLD FRONT CROSSES THE AREA OVERNIGHT, HOWEVER DESPITE THE
AIRMASS BECOMING MORE STABLE WITH THE LOSS OF HEATING AND ONGOING
CONVECTION, THE WIND FIELD IS FORECAST TO STRENGTH ALOFT WHICH MAY
BE ABLE TO SUSTAIN CONVECTION INTO THE OVERNIGHT HOURS. WE WILL
STEP THE POPS DOWN FROM WEST TO EAST THROUGH THE NIGHT AS THE
COVERAGE AND SEVERITY IS ANTICIPATED TO LESS DEEPER INTO THE NIGHT.
OTHERWISE, THE CLOUDS WILL THIN AND WITH THE LOWER LEVELS OF THE
ATMOSPHERE REMAINING MOIST, THERE COULD BE PATCHY FOG. GIVEN LOWER
CONFIDENCE WITH THIS WE OPTED TO LEAVE IT OUT ATTM. AS FOR
TEMPERATURES WE GENERALLY USED A BLEND OF THE NAM/MOS GUIDANCE.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
A LARGE UPPER-LEVEL TROUGH MOVES INTO THE NORTHEAST AND MID ATLANTIC
REGIONS AS SURFACE HIGH PRESSURE BUILDS INTO THE OHIO VALLEY. SOME
SHORT WAVE ENERGY IN COMBINATION WITH COLDER AIR ALOFT MAY COMBINE
WITH SURFACE HEATING TO GENERATE A FEW SHOWERS ACROSS THE FAR
NORTHWEST ZONES IN THE AFTERNOON. OUR CONFIDENCE IS ON THE LOWER
SIDE REGARDING HOW TALL THE CUMULUS CAN BECOME DURING THE DAY
DESPITE THE CONVECTIVE TEMPERATURES BEING REACHED ESPECIALLY IN THE
CENTRAL AND NORTHERN AREAS. FOR NOW, ADDED A CHC OF SPRINKLES ACROSS
THE FAR NORTHWESTERN ZONES. IF SOME SHOWERS ARE ABLE TO DEVELOP, THE
DRYING LOW LEVELS MAY ALLOW FOR LOCALLY ENHANCED SURFACE WINDS DUE
TO SOME EVAPORATIVE COOLING AND DOWNWARD MOMENTUM. ELSEWHERE, SOME
CLOUDS ARE EXPECTED.

THE PRESSURE GRADIENT WILL TIGHTEN BETWEEN HIGH PRESSURE IN THE
OHIO VALLEY AND LOW PRESSURE NORTH OF NEW ENGLAND. AS A COOLER AND
DRIER AIRMASS MOVES INTO THE AREA, HEATING AT THE SURFACE WILL ALLOW
FOR BETTER VERTICAL MIXING. THEREFORE SURFACE GUSTS MAY REACH THE 20
TO 25 KNOT RANGE FOR A TIME BEFORE SUBSIDING LATE IN THE AFTERNOON
AS VERTICAL MIXING STARTS TO WEAKEN.

AS FOR TEMPERATURES, WE GENERALLY USED A BLEND OF THE MOS GUIDANCE
THEN MADE SOME MAINLY MINOR TWEAKS.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
AT THE START OF THE LONG TERM PERIOD, AN UPPER LEVEL TROUGH WILL BE
EXITING THE REGION AS SURFACE HIGH PRESSURE CONTINUES TO BUILD INTO
THE MID ATLANTIC. THE GFS AND EURO GIVE A DRY PICTURE FOR MONDAY
NIGHT, WHILE THE NAM STILL HINTS AT A WEAK DISTURBANCE SWINGING
THROUGH OUR SOUTHERN ZONES BRINGING SOME MINOR PRECIP. A DRY
FORECAST HAS BEEN MAINTAINED. PERHAPS THE ONLY OTHER CONCERN WOULD
BE THE POSSIBILITY OF LOCALIZED PATCHY FOG MONDAY NIGHT WITH LIGHT
NORTHWEST WINDS AND MAINLY CLEAR CONDITIONS EXPECTED. FOR NOW,
PATCHY FOG HAS BEEN LEFT OUT OF THE GRIDS, AS THIS SHOULD BE VERY
LIMITED.

AS THE SURFACE HIGH PRESSURE BUILDS OVER THE AREA TUESDAY INTO
WEDNESDAY, THE UPPER LEVEL FLOW BECOMES MORE ZONAL FOR A TIME. DRY
WEATHER CONTINUES FOR TUESDAY AND WEDNESDAY WITH AMPLE SUN AND LIGHT
WINDS. HIGH PRESSURE MOVES EAST AND OFFSHORE BY WEDNESDAY, THOUGH,
AND A RETURN FLOW SETS UP WITH WINDS BECOMING SOUTHERLY. WEDNESDAY
WILL STILL BE A PLEASANT DAY WITH DEWPOINTS MAINLY IN THE 50S, BUT
WITH THE RETURN FLOW AROUND THE BACKSIDE OF HIGH PRESSURE AND
MOISTURE STREAMING INTO THE REGION, DEWPOINTS RISE INTO THE 60S
WEDNESDAY NIGHT INTO THURSDAY.

BY THURSDAY, LOW PRESSURE TRACKING ACROSS SOUTHEASTERN CANADA WILL
BE DRAGGING A COLD FRONT THROUGH THE GREAT LAKES AND APPROACHING THE
NORTHEAST AND NORTHERN MID ATLANTIC. THE TIMING OF THIS FRONT
TRACKING THROUGH OUR AREA THURSDAY AND FRIDAY IS A BIT UNCERTAIN AT
THIS POINT. THERE IS SOME UPPER LEVEL TROUGHING PRESENT IN THE
MODELS, BUT OVERALL MID AND UPPER LEVEL SUPPORT DOES NOT APPEAR TO
BE AS DEFINED WITH THIS FRONTAL PASSAGE. THUS, A SLOWER FRONTAL
PASSAGE IS EXPECTED AT THIS TIME, WITH POPS EXTENDING FROM THURSDAY
MORNING THROUGH FRIDAY AFTERNOON. HOWEVER, THE HIGHEST POPS ARE
FOCUSED THROUGH THE THURSDAY AFTERNOON AND THURSDAY NIGHT TIME FRAME.
BY THE BEGINNING OF THE WEEKEND, THE FRONT IS EXPECTED TO BE SOUTH
AND EAST OF THE FORECAST AREA.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
VFR CONDITIONS IN GENERAL, HOWEVER GIVEN THE AMOUNT OF LOW-LEVEL
MOISTURE IN PLACE THERE WILL STILL BE PATCHY MVFR CLOUDS FLOATING
AROUND OUTSIDE OF THE CONVECTION. SHOWERS AND THUNDERSTORMS WILL
INCREASE IN COVERAGE THROUGH THE EVENING AS A COLD FRONT ARRIVES
FROM THE WEST. THIS ACTIVITY SHOULD TEND TO ORGANIZE INTO CLUSTERS
AND LINES WITH LOCALLY VERY HEAVY RAIN AND STRONG WINDS. THIS WILL
LOCALLY REDUCE THE CEILINGS AND VISIBILITIES FOR A TIME. WE
INDICATED A FEW HOURS THIS AFTERNOON WHERE STRONGER STORMS MAY
IMPACT THE TERMINALS WITH PERHAPS A SECOND ROUND THIS EVENING WITH
THE ACTUAL COLD FRONT. BASED ON THE STRENGTH OF THE WIND FIELD AND
ANTICIPATED STORM INTENSITY, WE ADDED SOME ENHANCED WINDS ALONG WITH
THE THUNDER MENTION IN A TEMPO GROUP. WE WILL MONITOR AND CONTINUE
TO ISSUE AMENDMENTS AS THE CONVECTION DEVELOPS AND PROPAGATES.

ONCE THE FRONT CLEARS THE AREA, EXPECT A RETURN TO VFR ALTHOUGH
PERHAPS SOME LOCAL FOG OVERNIGHT WITH ALL THE LOW-LEVEL MOISTURE
IN PLACE. FOR NOW, WE FOCUSED ON THE CONVECTION AND OPTED TO NOT
INCLUDE ANY FOG OVERNIGHT. WINDS GENERALLY IN THE 10 TO 15 KNOT
RANGE WITH GUSTS AS HIGH AS 20 KNOTS INTO THE EVENING HOURS, THEN
DECREASING AND SHIFTING TO THE WEST AND NORTHWEST BEHIND THE FRONT.

FOR MONDAY, HIGH PRESSURE GRADUALLY ARRIVES FROM THE WEST AS THE
COLD FRONT SETTLES TO OUR SOUTH AND EAST. HOWEVER WITH A TIGHTER
PRESSURE GRADIENT AND COOLER/DRIER AIR MOVING IN, THE VERTICAL
MIXING WILL INCREASE ESPECIALLY WITH THE DAYTIME HEATING. AS A
RESULT, SURFACE WINDS SHOULD GUST IN THE 20-25 KNOT RANGE FOR A TIME
BEFORE DROPPING OFF LATE IN THE AFTERNOON AND EARLY EVENING. AS THE
COOLER AIRMASS ARRIVES ALONG WITH SURFACE HEATING, CUMULUS SHOULD
DEVELOP AND COVERAGE SHOULD INCREASE UP TO SCATTERED.

OUTLOOK...
MONDAY NIGHT AND TUESDAY...WITH HIGH PRESSURE OVER THE REGION, A
NORTHERLY TO NORTHWEST FLOW IS EXPECTED. POSSIBLE VISIBILITY
RESTRICTIONS WOULD BE LIMITED TO LOCALIZED EARLY MORNING FOG,
OTHERWISE VFR CONDITIONS ARE EXPECTED. ALSO FOR TUESDAY AFTERNOON, A
SEA BREEZE MAY DEVELOP.

WEDNESDAY...HIGH PRESSURE WILL STILL BE OVER THE REGION AND
GRADUALLY PUSHING OFFSHORE DURING THE DAY. VFR CONDITIONS WILL
PERSIST WITH A SOUTHERLY WIND FLOW.

THURSDAY AND FRIDAY...A COLD FRONT IS FORECAST TO TRACK INTO THE
REGION THURSDAY AFTERNOON AND NIGHT. LOCALLY HEAVY SHOWERS AND
THUNDERSTORMS ARE ANTICIPATED. THE POTENTIAL EXISTS FOR HEAVY RAIN
TO ACCOMPANY THIS ACTIVITY WITH LOCAL MVFR CONDITIONS. SOME SHOWER
OR THUNDERSTORM ACTIVITY MAY EXTEND INTO FRIDAY DEPENDING ON THE
PROGRESSION OF THE FRONT.

&&

.MARINE...
A STRONG COLD FRONT WILL CROSS THE AREA LATE TONIGHT AND EARLY
MONDAY MORNING. THE SOUTHERLY FLOW CONTINUES TO INCREASE IN ADVANCE
OF THIS AND THE MODEL GUIDANCE INDICATES A 30-KNOT 925 MB JET MOVING
THROUGH DURING THE NIGHT. THE FORECAST SOUNDINGS INDICATE THAT WINDS
COULD GET TO 25 KNOTS THEREFORE WILL MAINTAIN THE SMALL CRAFT
ADVISORY ON THE OCEAN UNTIL 15Z MONDAY. BASED ON THE SOUTHERLY FLOW
AND THE ASSOCIATED GRADIENT FOR A TIME, WE WILL GO AHEAD AND ERR ON
THE SIDE OF CAUTION AND HOIST AN ADVISORY FOR DELAWARE BAY UNTIL 10Z
MONDAY. THE SOUTHERLY FLOW WILL TEND TO BUILD THE SEAS AND THEY
COULD GET TO 5 FEET FOR A TIME ON THE OCEAN ESPECIALLY OFFSHORE. ANY
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY STRONG WINDS AND
HIGHER SEAS. LOCALLY HEAVY RAIN AND HAIL WILL ALSO BE POSSIBLE
THROUGH THIS EVENING WITH ANY STRONGER ACTIVITY.

AS THE FRONT SETTLES TO OUR SOUTH AND EAST MONDAY, A TIGHTENING
PRESSURE GRADIENT WILL BE IN PLACE BETWEEN LOW PRESSURE WELL TO OUR
NORTH AND HIGH PRESSURE IN THE OHIO VALLEY. A COOLER AIRMASS
WILL BE SETTLING IN THEREFORE IMPROVED MIXING WILL TAKE PLACE. WHILE
GUSTINESS IS ANTICIPATED, WE GENERALLY HELD WINDS AT 20 KNOTS OR
LESS AT THIS POINT AS CONFIDENCE IS NOT REAL HIGH ON THE TRUE
MIXING. THE WINDS SHIFTING TO THE NORTHWEST WILL ALLOW THE SEAS TO
SETTLE SOME, HOWEVER FUNNELING DOWN DELAWARE BAY COULD KEEP THE
WATER A BIT MORE ROUGH FOR A TIME.

OUTLOOK...
AS HIGH PRESSURE STRENGTHENS OVER THE AREA MONDAY INTO MONDAY NIGHT,
LIGHTER WINDS ARE EXPECTED OVER THE COASTAL WATERS. WINDS AND SEAS
ARE EXPECTED TO BE BELOW SMALL CRAFT LEVELS FROM MONDAY NIGHT
THROUGH WEDNESDAY. BY WEDNESDAY HOWEVER, A RETURN FLOW DEVELOPS AS
HIGH PRESSURE PUSHES OFF TO THE EAST, AND SOUTHERLY WINDS ARE
EXPECTED FOR THE WATERS. THE SOUTHERLY FLOW WILL CONTINUE INTO
THURSDAY AHEAD OF THE NEXT APPROACHING COLD FRONT. THIS FRONT IS
EXPECTED TO NEAR THE COASTAL WATERS BY THURSDAY EVENING AND NIGHT,
BRINGING LOCALLY HEAVY SHOWERS AND THUNDERSTORMS. IN ADDITION, THE
INCREASED GRADIENT BETWEEN THE DEPARTING HIGH PRESSURE AND THE
ADVANCING COLD FRONT MAY BRING SEAS AND WINDS CLOSE TO SMALL CRAFT
ADVISORY CRITERIA FOR LATE THURSDAY. BUT FOR NOW, THIS IS A LOW
CONFIDENCE FORECAST.

&&

.HYDROLOGY...
PW VALUES NEARING 2.0 INCHES THIS AFTERNOON AND EVENING ALONG WITH
DEEP CONVECTION WILL ALLOW LOCALLY VERY HEAVY RAIN TO OCCUR. 1-HOUR
AND 3-HOUR FLASH FLOOD GUIDANCE IS RATHER LOW WITH MANY AREAS DOWN
THE I-95 CORRIDOR AT OR BELOW 1.25 INCHES IN AN HOUR. THE RAINFALL
RATES WITH THE CONVECTION HAVE BEEN RATHER HIGH GIVEN THE MOISTURE
PRESENT, ALTHOUGH THE FORWARD SPEED SHOULD BE FASTER THAN PREVIOUS
EVENTS BUT TRAINING CELLS COULD OCCUR. THE END TIME OF 06Z MAY BE A
BIT LONG, BUT WILL MAINTAIN THIS FOR NOW AS IT CAN ALWAYS BE
CANCELED EARLY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH UNTIL 2 AM EDT MONDAY FOR PAZ067>071.
NJ...FLASH FLOOD WATCH UNTIL 2 AM EDT MONDAY FOR NJZ001-007>010-012-
     015>019-021.
DE...FLASH FLOOD WATCH UNTIL 2 AM EDT MONDAY FOR DEZ001.
MD...FLASH FLOOD WATCH UNTIL 2 AM EDT MONDAY FOR MDZ008-012.
MARINE...SMALL CRAFT ADVISORY UNTIL 11 AM EDT MONDAY FOR ANZ450>455.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT MONDAY FOR ANZ430-431.

&&

SYNOPSIS...KLINE
NEAR TERM...GORSE
SHORT TERM...GORSE
LONG TERM...KLINE
AVIATION...GORSE/KLINE
MARINE...GORSE/KLINE
HYDROLOGY...GORSE
Hazardous weather outlook, Aug 21, 3:11 PM EST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
411 PM EDT SUN AUG 21 2011

DEZ001-MDZ008-012-NJZ001-007>010-012-015>019-021-PAZ067>071-222015-
NEW CASTLE-CECIL-KENT MD-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-MERCER-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-
CUMBERLAND-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
411 PM EDT SUN AUG 21 2011

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT MONDAY...
...SEVERE THUNDERSTORM WATCH 794 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW
JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ002-003-MDZ015-019-020-NJZ013-020-022-023-027-PAZ054-055-060>062-
222015-
KENT-INLAND SUSSEX-QUEEN ANNES-TALBOT-CAROLINE-WESTERN MONMOUTH-
OCEAN-ATLANTIC-CAPE MAY-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-
LEHIGH-NORTHAMPTON-
411 PM EDT SUN AUG 21 2011

...SEVERE THUNDERSTORM WATCH 794 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ450>455-222015-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
411 PM EDT SUN AUG 21 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 AM EDT MONDAY...
...SEVERE THUNDERSTORM WATCH 794 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ430-431-222015-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
411 PM EDT SUN AUG 21 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT MONDAY...
...SEVERE THUNDERSTORM WATCH 794 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ004-NJZ014-024>026-222015-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
411 PM EDT SUN AUG 21 2011

...SEVERE THUNDERSTORM WATCH 794 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 21, 11:20 AM EST, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1220 PM EDT SUN AUG 21 2011

NJZ008-211715-
MORRIS NJ-
1220 PM EDT SUN AUG 21 2011

...A STRONG THUNDERSTORM WILL AFFECT MORRIS COUNTY...

AT 1219 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF MORRISTOWN...MOVING
NORTHEAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR MORRISTOWN...
MADISON...CHATHAM AROUND 1230 PM...HANOVER TOWNSHIP...FLORHAM PARK...
MORRIS PLAINS...ROCKAWAY AROUND 1235 PM...EAST HANOVER...PARSIPPANY
AND MOUNTAIN LAKES AROUND 1240 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. DO NOT SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

LAT...LON 4089 7427 4089 7433 4086 7431 4078 7437
      4074 7436 4067 7446 4069 7451 4074 7456
      4074 7464 4103 7443 4099 7429 4097 7427
      4092 7428

ROBERTSON
Special weather statement, Aug 21, 11:39 AM EST, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1239 PM EDT SUN AUG 21 2011

NJZ018-019-027-211745-
CAMDEN NJ-NORTHWESTERN BURLINGTON NJ-SOUTHEASTERN BURLINGTON NJ-
1239 PM EDT SUN AUG 21 2011

...A STRONG THUNDERSTORM WILL AFFECT BURLINGTON AND CAMDEN
COUNTIES...

AT 1232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF CAMDEN...MOVING EAST AT 25
MPH. THE THUNDERSTORM WILL BE NEAR MARLTON AROUND 1245 PM...MEDFORD
LAKES AROUND 1255 PM...MEDFORD AROUND 100 PM...TABERNACLE...SHAMONG
AROUND 105 PM...LEISURETOWNE AROUND 110 PM...PEMBERTON HEIGHTS AND
PEMBERTON AROUND 115 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. DO NOT SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

LAT...LON 4004 7456 3978 7443 3976 7496 3988 7502

ROBERTSON
Special weather statement, Aug 21, 12:11 PM EST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
111 PM EDT SUN AUG 21 2011

PAZ067>069-211815-
BUCKS PA-CHESTER PA-MONTGOMERY PA-
111 PM EDT SUN AUG 21 2011

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BUCKS...CHESTER AND
MONTGOMERY COUNTIES...

AT 110 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PUGHTOWN AND CHESTER SPRINGS...MOVING EAST
AT 25 MPH. THE THUNDERSTORM WILL BE NEAR EVANSBURG AND COLLEGEVILLE
AROUND 130 PM...SKIPPACK AND KULPSVILLE AROUND 145
PM...MONTGOMERYVILLE AND NORTH WALES AROUND 200 PM AND NEW BRITAIN
AND HORSHAM AROUND 215 PM.

VERY HEAVY RAINFALL WILL OCCUR OVER NEARLY SATURATED GROUND. BE
ALERT FOR THE POSSIBILITY OF LOCALIZED FLOODING.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 4018 7581 4024 7571 4028 7567 4044 7521
      4012 7505 4007 7510 4006 7515 4009 7523
      4005 7527 4004 7535 4006 7538 4004 7543
      4002 7543 3998 7573

IOVINO
Special weather statement, Aug 21, 3:03 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
403 PM EDT SUN AUG 21 2011

MDZ012-015-019-020-212100-
CAROLINE MD-KENT MD-QUEEN ANNE'S MD-TALBOT MD-
403 PM EDT SUN AUG 21 2011

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF CAROLINE...KENT...QUEEN
ANNE'S AND TALBOT COUNTIES...

AT 359 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEWTOWN TO
MARLTON...MOVING EAST AT 30 MPH. THE THUNDERSTORMS WILL BE NEAR ROCK
HALL AROUND 400 PM...OVERTON AND OLD TOWN AROUND 415 PM...GALENA AND
SASSAFRAS AROUND 430 PM...WYE MILLS AND STARR AROUND 445 PM...AND
EASTON AND HENDERSON AROUND 500 PM.

VERY HEAVY RAINFALL WILL OCCUR OVER NEAR SATURATED GROUND. BE ALERT
FOR THE POSSIBILITY OF LOCALIZED FLOODING.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

LAT...LON 3877 7640 3887 7625 3882 7621 3883 7620
      3894 7624 3885 7638 3886 7639 3904 7631
      3899 7624 3900 7618 3916 7628 3934 7618
      3939 7606 3938 7577 3895 7573 3868 7598
      3868 7622 3873 7625 3868 7636

IOVINO
Special weather statement, Aug 21, 3:11 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
411 PM EDT SUN AUG 21 2011

PAZ054-055-212115-
CARBON PA-MONROE PA-
411 PM EDT SUN AUG 21 2011

...STRONG THUNDERSTORMS WILL AFFECT CARBON AND MONROE COUNTIES...

AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...MOVING NORTHEAST AT 40 MPH. THE THUNDERSTORMS
WILL BE NEAR MECKESVILLE AND LONG POND AROUND 415 PM...ALPINE
MOUNTAIN AND PARADISE VALLEY AROUND 430 PM...AND CANADENSIS AND
SKYTOP AROUND 445 PM.

VERY HEAVY RAINFALL WILL OCCUR OVER SATURATED GROUND. BE ALERT FOR
THE POSSIBILITY OF LOCALIZED FLOODING.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

LAT...LON 4126 7514 4116 7516 4115 7509 4109 7503
      4110 7499 4108 7497 4100 7511 4096 7514
      4092 7524 4086 7531 4078 7570 4074 7576
      4090 7599 4099 7576 4110 7576 4113 7570
      4113 7564 4121 7557 4124 7550

IOVINO
Local storm report, Aug 21, 3:22 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
422 PM EDT SUN AUG 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 AM     TSTM WND DMG     BETTERTON               39.37N  76.07W
08/21/2011                   KENT               MD   911 CALL CENTER

            SEVERAL TREES DOWN

1030 AM     HAIL             DOVER                   39.16N  75.52W
08/21/2011  M0.50 INCH       KENT               DE   PUBLIC

            HALF INCH HAIL REPORTED NEAR DOVER.

1040 AM     TSTM WND GST     DOVER                   39.16N  75.52W
08/21/2011  E60 MPH          KENT               DE   TRAINED SPOTTER

            TRAINED SPOTTER ESTIMATED WINDS TO 60 MPH NEAR THE
            DOVER SPEEDWAY.

1040 AM     TSTM WND DMG     DOVER                   39.16N  75.52W
08/21/2011                   KENT               DE   PUBLIC

            TREES AND TREE LIMBS DOWN.

1050 AM     TSTM WND GST     DOVER AFB               39.13N  75.47W
08/21/2011  M77 MPH          KENT               DE   ASOS

            A 77 MPH THUNDERSTORM WIND GUST WAS MEASURED AT THE
            DOVER AFB.

1050 AM     TSTM WND DMG     DOVER AFB               39.13N  75.47W
08/21/2011                   KENT               DE   OTHER FEDERAL

            WIND DAMAGE REPORTED AT THE DOVER AFB BUT DETAILS ARE
            UNKNOWN AT THIS TIME.

1245 PM     TSTM WND DMG     LAKE HIAWATHA           40.88N  74.38W
08/21/2011                   MORRIS             NJ   PUBLIC

            LARGE TREE BRANCHES BROKEN

0145 PM     TSTM WND DMG     UPPER GWYNEDD TWP       40.19N  75.24W
08/21/2011                   MONTGOMERY         PA   911 CALL CENTER

            WIRES DOWN IN UPPER GWYNEDD

0145 PM     TSTM WND DMG     LOWER GWYNEDD TWP       40.22N  75.29W
08/21/2011                   MONTGOMERY         PA   911 CALL CENTER

            WIRES DOWN IN LOWER GWYNEDD

0149 PM     TSTM WND GST     SPRING CITY             40.18N  75.55W
08/21/2011  E50 MPH          CHESTER            PA   NWS EMPLOYEE

            50 MPH WIND GUST ESTIMATED BY NWS EMPLOYEE

0245 PM     TSTM WND DMG     NORTHEAST PHILADELPHIA  40.09N  75.02W
08/21/2011                   PHILADELPHIA       PA   911 CALL CENTER

            TREES AND WIRES DOWN IN NORTHEAST PHILADELPHIA

0245 PM     HAIL             PHILADELPHIA            39.95N  75.16W
08/21/2011  E0.25 INCH       PHILADELPHIA       PA   PUBLIC

0250 PM     HAIL             FEASTERVILLE            40.14N  75.01W
08/21/2011  E0.88 INCH       BUCKS              PA   PUBLIC

0250 PM     HAIL             RIVERTON                40.01N  75.01W
08/21/2011  E0.75 INCH       BURLINGTON         NJ   PUBLIC

0252 PM     TSTM WND DMG     FEASTERVILLE            40.14N  75.01W
08/21/2011                   BUCKS              PA   911 CALL CENTER

            TREES AND WIRES DOWN IN FEASTERVILLE

0255 PM     TSTM WND DMG     BENSALEM                40.11N  74.94W
08/21/2011                   BUCKS              PA   911 CALL CENTER

            WIRES DOWN IN BENSALEM

0315 PM     TSTM WND DMG     MANSFIELD               40.09N  74.71W
08/21/2011                   BURLINGTON         NJ   911 CALL CENTER

            POLES AND WIRES DOWN IN MANSFIELD

0335 PM     TSTM WND DMG     UPPER FREEHOLD TWP      40.15N  74.53W
08/21/2011                   MONMOUTH           NJ   911 CALL CENTER

            TREE LIMBS DOWN ON WIRES IN UPPER FREEHOLD

&&

EVENT NUMBER PHI1100613 PHI1100612 PHI1100610 PHI1100611 PHI1100614
PHI1100615 PHI1100616 PHI1100618 PHI1100619 PHI1100617 PHI1100621
PHI1100625 PHI1100626 PHI1100627 PHI1100622 PHI1100623 PHI1100624
PHI1100620

ROBERTSON

The radar

The Dover AFB radar (KDOX), 67 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Kent

When
August 21, 3:30 PM EST to 6:30 PM EST
Where
Kent County, 4.05 mi SE of Crosby to 7.07 mi ESE of Pomona
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.077, -76.149

Thunderstorms with heavy rain caused field, poor drainage and small stream flash flooding in southwestern Kent County. A few roadways were flooded and closed. Doppler Radar storm total estimates reached 3 to 5 inches.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2011Every state in 2011This day in weather historyWarnings in Maryland, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346407.